Which drug potentiated Warfarin? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-13-2011
USMLE Forums Guru
 
Steps History: 1 + CK
Posts: 373
Threads: 30
Thanked 375 Times in 160 Posts
Reputation: 385
Drug Which drug potentiated Warfarin?

A 65-year-old woman was hospitalized for pulmonary embolus and eventually discharged on warfarin (Coumadin) with a therapeutic INR. During the next 2 weeks as an outpatient, she was started back on her previous ACE inhibitor antihypertensive, given temazepam for insomnia, treated with ciprofloxacin for a urinary tract infection, started on over-the-counter famotidine (Pepcid) for GI symptoms, and told to stop the OTC naproxen she was taking. Follow-up INR was 5.0. Which of the following drugs most likely potentiated the effects of warfarin and led to the high INR?

A) ACE inhibitor
B) Temazepam
C) Ciprofloxacin
D) Famotidine
E) Naproxen discontinuation
__________________
Knowing is not enough; we must apply.
Willing is not enough; we must do.
Reply With Quote Quick reply to this message
The above post was thanked by:
us1us (09-14-2011)



  #2  
Old 09-13-2011
iron's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 229
Threads: 43
Thanked 51 Times in 42 Posts
Reputation: 61
Default

It is famotidine, as it is general inhibitor that inhibits the metabolism of warfarin n increases warfin level producing supratheraupetic INR.
general inhibitors r antiulcer drugs, chloramphenicol, macrolides, ketoconazoles, acute alcohol.
Reply With Quote Quick reply to this message
The above post was thanked by:
Ace3 (09-14-2011), us1us (09-13-2011)
  #3  
Old 09-13-2011
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 71
Threads: 26
Thanked 44 Times in 18 Posts
Reputation: 54
Send a message via Skype™ to deyneko
Default

Quote:
Originally Posted by iron View Post
It is famotidine
+1 "classical question"
__________________
Instead of saying “we don’t know why,” though, say “idiopathic.” It sounds so much smarter.
Reply With Quote Quick reply to this message
 
  #4  
Old 09-13-2011
USMLE Forums Scout
 
Steps History: ---
Posts: 59
Threads: 12
Thanked 32 Times in 20 Posts
Cool

D. Famotidine !
Reply With Quote Quick reply to this message
  #5  
Old 09-13-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 353 Times in 169 Posts
Reputation: 376
Default quinolone!

C. Ciprofloxacin sounds a good answer too.

Agree with others....Famotidine H2 blocker also cause raised INR via enzyme inhibition.

What's the right answer?
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
The above post was thanked by:
step1an (09-13-2011)
  #6  
Old 09-13-2011
USMLE Forums Guru
 
Steps History: 1 + CK
Posts: 373
Threads: 30
Thanked 375 Times in 160 Posts
Reputation: 385
Default

The correct answer is Ciprofloxacin.

Explanation given:
Many medications can potentiate warfarin (Coumadin), including the fluoroquinolone, ciprofloxacin, and various other broad-spectrum antibiotics. ACE inhibitors, benzodiazepines, and famotidine have no effect on the metabolism of warfarin. Nonsteroidal anti-inflammatory drugs may occasionally enhance warfarin's effect, so discontinuing naproxen, if anything, should lower the INR. If the H2 blocker cimetidine or the proton pump inhibitor omeprazole had been used for gastric acid reduction in this case, either of these can potentiate warfarin and increase the INR. Of interest is that one other increasingly seen potentiator of warfarin is the over-the-counter herbal product ginkgo biloba.(Source: Pretest)
Ciprofloxacin by eliminating the vit. K producing GI bacterial flora can potentiate the effects of warfarin.

Although not quite good study but it does support the claim
http://www.ncbi.nlm.nih.gov/pubmed/2228341
__________________
Knowing is not enough; we must apply.
Willing is not enough; we must do.

Last edited by step1an; 09-13-2011 at 01:18 PM.
Reply With Quote Quick reply to this message
The above post was thanked by:
aasiaafzal (09-13-2011), Ace3 (09-14-2011), ag2011n (09-14-2011), astrocarter15 (01-08-2015), busterbee (09-14-2011), drhnis (09-15-2011), iron (09-14-2011), us1us (09-14-2011)
  #7  
Old 09-13-2011
USMLE Forums Addict
 
Steps History: CK Only
Posts: 168
Threads: 24
Thanked 256 Times in 76 Posts
Reputation: 266
Default

gud 1...!!
Reply With Quote Quick reply to this message
  #8  
Old 09-14-2011
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 90
Threads: 2
Thanked 68 Times in 30 Posts
Reputation: 78
Default

Nice. Kaplan(Raymond) also states that Quinolones inhibit P450, prolonging warfarin halflife.
Reply With Quote Quick reply to this message
  #9  
Old 09-14-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 515
Threads: 88
Thanked 507 Times in 232 Posts
Reputation: 517
Default

This is really good Q, I would like add little this important topic
The 7 A’s
Drugs that potentiate warfarin’s effect (as measured by INR):
1. anti-infectives (mainly macrolidesand quinolones), 2. antifungals (azoles), 3. antidepressants (SSRIs), 4.antilipids (fenofibrate, fluvastatin, simvastatin), 5. antiarrhythmics (Amiodarone & others), 6. antiinflammatories/analgesics (NSAIDs and COX-2 inhibitors, opioids, acetaminophen, ASA), 7. all others (gastric acid inhibitors , — cimetidine,omeprazole anabolic steroids, leukotriene inhibitors — zileuton,leukotriene inhibitors — zileuton.)
Reply With Quote Quick reply to this message
The above post was thanked by:
busterbee (09-14-2011), iron (09-14-2011), samstar (09-14-2011)
  #10  
Old 09-14-2011
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 71
Threads: 26
Thanked 44 Times in 18 Posts
Reputation: 54
Send a message via Skype™ to deyneko
Default

I confused famotidine and cimetidine
From Wiki: ... Unlike cimetidine, the first H2 antagonist, famotidine has no effect on the cytochrome P450 enzyme system, and does not appear to interact with other drugs....
__________________
Instead of saying “we don’t know why,” though, say “idiopathic.” It sounds so much smarter.
Reply With Quote Quick reply to this message
  #11  
Old 09-14-2011
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 90
Threads: 2
Thanked 68 Times in 30 Posts
Reputation: 78
Default

Quote:
Originally Posted by deyneko View Post
I confused famotidine and cimetidine
From Wiki: ... Unlike cimetidine, the first H2 antagonist, famotidine has no effect on the cytochrome P450 enzyme system, and does not appear to interact with other drugs....
Kaplan also said that too..
Reply With Quote Quick reply to this message



Reply

Tags
Cardiology-, Hematology-, Pharmacology-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Warfarin + TMP/SMX Seetal USMLE Step 1 Forum 7 01-30-2016 12:50 PM
which drug ? sparkle_asp USMLE Step 1 Forum 7 09-12-2011 07:22 AM
Adding Quinidine and Warfarin! ricko335 USMLE Step 1 Forum 3 07-20-2011 05:43 AM
How Warfarin can cause hypercoagulation if given without Heparin? donofitaly USMLE Step 1 Forum 4 12-04-2010 02:12 AM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 12:48 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)